Each year nearly 1.5 million people are sickened or injured by medication errors and an estimated 100,000 people – more than the number of people who die in automobile accidents– die as a result of them. Medication errors may be on the rise. One reason is that more and more people, especially older people, are taking prescription medication. According to a study by the National Institutes of Health, 90% of Americans aged 65 and older take at least one prescription medication, and 40% take five or more prescription medications.

Here are the five most common medication errors and how to avoid them:

  • Wrong dose. According to the FDA, the most frequent medication error is the patient taking the wrong dose. All it takes is a misread letter or a misplaced decimal point, and a dosing error can occur. Examples are a “U” for unit being misread as a “0” or a prescription in micrograms being dispensed in milligrams, which would make it 1,000 times higher dose.

Another common error is in how often a medication should be taken. A serious problem can occur if a drug intended to be taken once a day is taken four times a day, for example. While prescription medications are the most common culprits for dosage errors, even over-the-counter pain relievers can be dangerous when taken in the wrong quantities. Acetaminophen (brand name Tylenol) overdose, for instance, is one of the most common poisonings.

What to do: Talk with your doctor and your pharmacist to make sure you understand the correct dose and frequency of dose for your medication. If you are in the hospital, confirm with your nurse that the dosage on your chart is the one you are being given. Speak up if you suspect there is a difference. Use the measuring device that comes with the medicine, not a spoon from the kitchen drawer. Never take more medicine than what is prescribed and never take medication prescribed for someone else.

 

  • Wrong medication. Many forms of human error can cause a medication mixup. Sometimes a doctor’s handwriting is difficult to read, and as a result, a pharmacist may confuse a medication for a patient. A busy pharmacist could grab the wrong medication off the shelf. Or perhaps, a patient can confuse a medication for a previous ailment with what he or she is currently prescribed.

What to do: Once again, check with your doctor and pharmacist to confirm you are receiving what is intended as your medication. Then, organize your medications carefully. If you take more than one medication, use a pill-minder or other medication organizing system to keep track of what to take when. Label and store all medications separately to eliminate any confusion.

 

  • Drug interactions. Since many seniors take several medications prescribed by different specialists, the chances for harmful drug interaction are increased. Some medications simply cannot be taken at the same time. Some can lessen each other’s effectiveness, and others can magnify each other’s strength, causing problems.

What to do: Ask your doctor and pharmacist about possible side effects. Read and keep printed pharmacy information about the medication. Compare it with details on all other medications. There are a variety of free drug interaction tools available online as well.

 

  • Interactions with food and drink. Pay attention to those bright orange warning stickers that come attached to your medication bottles. Ask your pharmacist if there are any dietary or drinking restrictions associated with a medication.

In many instances, you can do yourself harm by drinking alcohol while you are on medications. Another culprit you may not have considered is grapefruit juice, which can inhibit a critical body enzyme that breaks down and metabolizes many drugs. When the body cannot metabolize a medication, an overdose can result. Coffee can also affect how a drug works, and so can many other commonly consumed foods, including leafy green vegetables that are high in Vitamin K.

What to do: Communication is key. Ask your doctor and pharmacist about dietary concerns and be mindful of whether you should take a medication with food or without food as that designation can affect how your body absorbs the medication.

 

  • Wrong administration. Another common medication error occurs when a drug is taken in the wrong way. Some medications are designed to have a slow release throughout the course of the day, and others are designed to have a quicker impact. How the medicine is administered has much to do with that effectiveness.

What to do: Read all instructions and ask questions if you are not clear on how you should take a medication. You can also ask your doctor if it is possible for you to have the prescription in a different form – if you have trouble swallowing pills, for example.

 

By taking an active role in your own healthcare as well as in the safety and care of your loved ones, you can minimize the potential risk of medication errors. Educate yourself on all medications you take, including what they are supposed to treat and any possible side effects. Ask questions and seek clear answers from all your healthcare professionals.

 

Leave a Reply